Purpose: Glucocorticoids (GCs), alone or associated to other drugs, were widely used in the management of patients affected by severe acute respiratory syndrome caused by SARS-CoV-2 infection, during the recent COVID-19 outbreak. This review summarizes the available data on HPA axis impairment in GC-treated SARS-CoV-2 patients, focusing on the risk of adrenal insufficiency and on potential drug interactions during concomitant treatments.
Methods: Literature on the impact of GCs therapy on HPA axis and on the consequences of coadministration of GCs and other drugs in SARS-CoV-2 patients has been reviewed.
Results: GC treatment can cause symptoms of hypercortisolism, especially in patients with individual hypersensibility, or hypoadrenalism after drug withdrawal, due to hypothalamic-pituitary-adrenal (HPA) axis suppression, with consequences in terms of increased morbidity and mortality risk. On the other hand, in SARS-CoV-2-infected patient's cortisol secretion could be insufficient also due to critical illness-related corticosteroid insufficiency (CIRCI). In addition, in this clinical context, the co-administration of antiretroviral drugs and corticosteroids may trigger drug-drug interaction and enhance the exposure to the latter ones, metabolized through the CYP450 CYP3A pathway, severely impacting on HPA axis.
Conclusion: Physicians involved in the management of patients affected by COVID-19 should be aware of the need of an appropriate GC dose tapering, and of potential interaction of GCs with antiviral therapy and drugs used to treat associated co-morbidities.
Keywords: Adrenal insufficiency; COVID-19; Drug interference; Glucocorticoid treatment; Infection; SARS-CoV 2; Steroids.